Detecting Drug-Induced Parkinsonism
The term parkinsonism refers to a syndrome characterized by the presence of tremor, rigidity, and bradykinesia in addition to a loss of postural reflexes and freezing. The most common cause is Parkinson’s disease (PD). Parkinson’s disease is the second most common neurodegenerative disease in older adults after Alzheimer’s disease. The prevalence of PD cases in the United States has been reported to be between 349,000 and 1.5 million.1,2 This estimate is expected to at least double by 2030. Currently, there is no cure for PD but symptoms are often managed with the use of medications such as levodopa and dopamine agonists.
Let’s imagine for a moment that an older adult does not actually have idiopathic PD but rather drug-induced parkinsonism, and he or she is prescribed additional medications, subjecting him or her to the constellation of possible adversities commonly seen with dopaminergic therapy. Unfortunately, this happens, making drug-induced parkinsonism (DIP) the second most common cause of parkinsonism. It is unclear how frequently it occurs because it is often misdiagnosed. The intent of this article is to provide an overview of common medications associated with drug-induced parkinsonism as well as guidance on identification in order to ultimately avoid this “prescribing cascade” pitfall.
Diagnosis of Drug-Induced Parkinsonism
Medication DIP Offenders
With the increase in the number and types of medications being prescribed for or used by patients, it is important to look at all medications, including over-the-counter ones. Some medications are implicated in DIP but may be less offensive. Among these agents used for multiple indications such as seizures, migraines, and behavioral issues accompanying dementia is valproate or valproic acid. It appears chronic use, especially at higher doses, may cause an increase in the GABAergic inhibitory activity that has been implicated in the symptom of bradykinesia.4 To date, there have been some case reports on other anticonvulsants, such as tiagabine, gabapentin, oxcarbazepine, and lamotrigine causing a tremor yet parkinsonism was not described.5
Many older adults are on mood-stabilizing or mood-enhancing medications for depression, anxiety, or bipolar disorder. Medications such as lithium and antidepressant classes such as selective serotonin reuptake inhibitors (eg sertraline, fluoxetine), tricyclic antidepressants (eg imipramine), and monoamine oxidase inhibitors (eg phenelzine) have also been implicated as causes of DIP. These medications by no means represent an all-inclusive list. There are other medications that have been implicated in worsening or causing parkinsonism.3,6 Therefore, identifying and reporting such findings is imperative in light of the increasing number of medications being used and targeted for treating chronic conditions in older adults.
DIP is more common in older adults so it is imperative that all practitioners working with this vulnerable population take a comprehensive medication history looking for causative agents when parkinsonism is identified. It is important to note that it can occur at any time but is more likely at higher doses with rapid titration.
— Nicole J. Brandt, PharmD, CGP, BCPP, FASCP, is an associate professor, geriatric pharmacotherapy, Pharmacy Practice and Science at the University of Maryland Baltimore School of Pharmacy and director of clinical and educational programs of the Peter Lamy Center Drug Therapy and Aging.
2. Dorsey ER, Constantinescu R, Thompson JP, et al. Projected number of people with Parkinson disease in the most populous nations, 2005 through 2030. Neurology. 2007;68(5):384-386.
3. Thanvi B, Treadwell S. Drug induced parkinsonism: A common cause of parkinsonism in older people. Postgrad Med J. 2009;85(1004):322-326.
4. Armon C, Shin C, Miller P, et al. Reversible parkinsonism and cognitive impairment with chronic valproate use. Neurology.1996;47(3):626-635.
5. Morgan JC, Sethi KD. Drug-induced tremors. Lancet Neurol. 2005;4(12):866-876.
6. Alvarez MV. Evidente VG. Understanding drug-induced Parkinsonism: Separating pearls from oysters. Neurology. 2008;70(8):e32-e34.